When Food + Medicine = Danger

If you have ever taken a prescription medicine or over-the-counter remedy, it is highly likely you have read a warning on the label that tells you to either take the medication on an empty stomach or with food. The equation seems simple enough, but there are some dangerous drug interactions that occur when they are combined with ingredients in certain foods and beverages. Learn about 3 food-drug interactions that can have deadly consequences.

Posted on

The benefit of most medicines often hinges on how well it is absorbed, metabolized and eliminated from the body. From the moment a medication is digested and all the while it travels through the body and bloodstream, it bumps into other chemicals along the way. Sometimes the union is intended; for instance a drug that first requires an enzyme or other substance to break it down before it becomes active. But sometimes the mixing has an entirely new, unintended and potentially toxic action in the body, one that can increase or decrease the amount of the drug or turn it into something else. The unplanned interaction not only causes treatment failure, it can also have lethal consequences.

There are a few types of interactions to be aware of: ones that occur when drugs combine with other drugs (drug-drug interaction) and ones that occur when they combine with ingredients in foods or beverages (drug-food interactions).

Many of the foods charged with sabotaging the effectiveness of certain medications are eaten every day. And millions of Americans taking lifesaving medications may inadvertently put their lives at risk if they don't take precautions.

Here are 3 notable drug-food interactions.

Grapefruit juice and statins

Statins are a class of cholesterol-lowering drugs people take to lower triglyceride and LDL cholesterol, the types of cholesterol that can damage blood vessels supplying the heart and brain. Statins (and many other drugs) are broken down by the enzyme cytochrome P450. It is believed that the juice and pulp of grapefruit, pomelos and Seville oranges (not regular oranges) contain a chemical that inhibits the enzyme, so the statin doesn't get a chance to clear out making the dose circulating in the blood much higher and more potent then intended. The increase persists even when consumption of the fruit is separated from the statin by hours or days. While it seems like more statin would be a good thing, high doses of specific statins can affect the liver and cause painful muscle damage and weakness. Not all statins are affected by this interaction. To find out if you are at risk, click here.

Antidepressants and aged cheeses

Many aged cheeses such as parmesan, romano, asiago, brie and cheddar contain tyramine, a normally harmless substance that is broken down by the enzyme monoamine oxidase. But when people who are taking a monoamine oxidase inhibitor (MAOI) antidepressant eat foods containing tyramine, they are unable to break it down and that can cause them to experience a potentially deadly spike in blood pressure, a risk factor for heart attack and stroke. Tyramine increases the release of the body's neurotransmitter chemicals charged with narrowing or dilating blood vessels in response to shifts in blood pressure.

Blood pressure-lowering medications and natural licorice root

Natural licorice is sold as a supplement, extract, tea and serves as a flavoring agent. Licorice can lower potassium levels to dangerous levels and elevate blood pressure. This is particularly worrisome in people taking diuretics and angiotensin-converting enzyme inhibitors (ACE inhibitors), types of blood pressure-lowering medication. It can also give the false appearance that the medication is not being successful.

Guidelines to avoid a food-drug interaction

  • Always ask your doctor and pharmacist about food-drug interactions before staring any new prescription medication, over-the-counter remedy or dietary and herbal supplement
  • Read the label of medicines carefully
  • If a current prescription is affected by a food you enjoy, ask your doctor if there is an alternative medication or a medication adjustment you can make
  • Review everything you are taking periodically, particularly if a diet or treatment regimen changes
  • Report unusual symptoms or side effects to your doctor
  • Have all prescriptions dispensed in one pharmacy if possible so they can cross check your medications and alert you to any dangerous interactions
  • Tell all your doctors about medications prescribed by other providers since they don't always know what others have prescribed
  • Do not stop or adjust the dosage of a prescribed medication without consulting with your doctor